Alabama, 2006

Drought in Alabama, July 11 to 31, 2006

July 11 to 31, 2006 · NWS BMX · 10 events in 10 counties and zones

An extended period of low rainfall lead to the development of severe drought (D2) conditions across the southern portion of Central Alabama through much of the month of July. By the end of the month, the drought reached the extreme (D3) category in areas along and south of US Route 80.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An extended period of low rainfall lead to the development of severe drought (D2) conditions across the southern portion of Central Alabama through much of the month of July. By the end of the month, the drought reached the extreme (D3) category in areas along and south of US Route 80. Agricultural and hydrologic impacts were both felt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 11, 5:27 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 11, 5:27 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 AM CDT TUE JUL 11 2006

.UPDATE...UPDATED FOR AVIATION DISCUSSION FOR 12Z TAFS.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.

RIDGE OF HIGH PRESSURE REMAINS IN PLACE ACROSS CENTRAL ALABAMA. AS
A RESULT...A SOUTHERLY FLOW CONTINUES TO SLOWLY PUMP IN GULF
MOISTURE INTO THE AREA. DEWPOINTS WILL BE IN THE 70S INSTEAD OF
THE 60S WHICH WILL MAKE THE AIR FEEL VERY MUGGY. THERE WILL BE NO
RELIEF IN TEMPERATURES AS THEY RISE INTO THE 90 TO 95 RANGE. HOT
AND MUGGY DAYS ARE DEFINITELY AHEAD.

AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
FRIDAY. COVERAGE WILL BE MOSTLY ISOLATED OR BETTER KNOWN AS THE HIT
AND MISS KIND.

ON A SIDE NOTE...MODELS ARE DEVELOPING A TROPICAL DISTURBANCE BY THE
END OF THE WEEK. GFS AND WRF HAVE VERY DIFFERENT SOLUTIONS WITH THE
WRF DEVELOPING A FULL FLEDGE TROPICAL SYSTEM. NHC IS DISCARDING THE
WRF SOLUTION AND SO WILL I. THE GFS JUST BRINGS IN A SLOTH OF
MOISTURE INTO THE GULF BUT NOTHING ORGANIZED. WELL SEE HOW THINGS
PROGRESS THROUGH THE WEEK.

10/ARM

.LONG TERM...SATURDAY THROUGH TUESDAY.

HIGH PRESSURE WILL WEAKEN AT THE START OF THE PERIOD AS A TROUGH
MOVES ACROSS THE GREAT LAKES AND EASTERN CANADA.  THIS WILL RESULT
IN A TYPICAL SUMMERTIME PATTERN FOR CENTRAL ALABAMA.  AFTERNOON
HIGHS WILL BE IN THE MIDDLE 90S AND OVERNIGHT LOWS WILL IN THE 69 TO
74 DEGREE RANGE.  EXPECT A CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY.  THE GFS GUIDANCE TRIES TO GET BACK TO
CLIMATOLOGY SO WILL STICK CLOSER TO THE HIGH END ENSEMBLE MOS
NUMBERS FOR TEMPERATURES.

TOOK A QUICK LOOK AT THE 18Z DGEX FROM YESTERDAY AND NOT REALLY SURE
WHERE IT IS GETTING THE SYSTEM OFF OF THE GEORGIA/CAROLINA COAST AT
THE START OF THE PERIOD AND THEN MOVES IT INLAND SOUTH CAROLINA ON
SUNDAY.  NO OTHER LONG RANGE MODELS PICK UP ON THAT SO HAVE
DISREGARDED THE DGEX.  THE OTHER MODELS AGREE QUITE WELL IN THE
LARGE SCALE FEATURES AND TIMING.

80

&&

.AVIATION...DISCUSSION FOR 12 TAFS.
5 TO 6 SM BR/HZ WILL CLEAR AT EET...ANB AND TCL BY 15Z LEAVING VRF
CONDITIONS FOR ALL TAF SITES. A FEW TO SCT 5K DECK EXPECTED AFTER 15Z
TODAY. THERE MAY BE SOME VCSH OR VCTS AT ANB DURING MAX HEATING
TIME...APROX 22-01Z BUT CONFIDENCE IS NOT GREAT ENOUGH TO INCLUDE.
WINDS WILL GO CALM ONCE AGAIN BY 02Z. EXPECT VFR WITH 5SM BR AT
ANB AND TCL AFTER 06 OR 07Z.

80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/80/80
Hazardous weather outlook, Jul 11, 5:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT TUE JUL 11 2006

ALZ011>015-017>050-121130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
645 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

80

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Marengo

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Marengo forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought, Dallas

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought, Lowndes

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Drought, Montgomery

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought, Lee

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought, Macon

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought, Russell

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought, Bullock

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Drought, Pike

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Drought, Barbour

When
July 11, 7:00 AM CST to July 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522882, 5522883, 5522884, 5522885, 5522886, 5522887, 5522888, 5522889, 5522890, 5522891.